Skip to main content

Quantum character varieties and braided module categories


We compute quantum character varieties of arbitrary closed surfaces with boundaries and marked points. These are categorical invariants \(\int _S{\mathcal {A}}\) of a surface S, determined by the choice of a braided tensor category \({\mathcal {A}}\), and computed via factorization homology. We identify the algebraic data governing marked points and boundary components with the notion of a braided module category for \({\mathcal {A}}\), and we describe braided module categories with a generator in terms of certain explicit algebra homomorphisms called quantum moment maps. We then show that the quantum character variety of a decorated surface is obtained from that of the corresponding punctured surface as a quantum Hamiltonian reduction. Characters of braided \({\mathcal {A}}\)-modules are objects of the torus category \(\int _{T^2}{\mathcal {A}}\). We initiate a theory of character sheaves for quantum groups by identifying the torus integral of \({\mathcal {A}}={\text {Rep}}_{q}G\) with the category \({\mathcal {D}}_q(G/G)\)-mod of equivariant quantum \({\mathcal {D}}\)-modules. When \(G=GL_n\), we relate the mirabolic version of this category to the representations of the spherical double affine Hecke algebra \({\mathbb {SH}}_{q,t}\).


  1. Ayala, D., Francis, J.: Factorization homology of topological manifolds. J. Topol. 8(4), 1045–1084 (2015)

    MathSciNet  Article  Google Scholar 

  2. Ayala, D., Francis, J., Tanaka, H.: Factorization homology of stratified spaces. Selecta Mathematica 23(1), 293–362 (2017)

    MathSciNet  Article  Google Scholar 

  3. Alekseev, A., Malkin, A., Meinrenken, E.: Lie group valued moment maps. J. Differ. Geom. 48(3), 445–495 (1998)

    MathSciNet  Article  Google Scholar 

  4. Bellamy, G., Ginzburg, V.: Hamiltonian reduction and nearby cycles for mirabolic D-modules. Adv. Math. 269, 71–161 (2015)

    MathSciNet  Article  Google Scholar 

  5. Brochier, A., Jordan, D.: Fourier transform for quantum \(D\)-modules via the punctured torus mapping class group. Quantum Topol. 8(2), 361–379 (2017)

    MathSciNet  Article  Google Scholar 

  6. Balagovic, M., Jordan, D.: The quantum Harish-Chandra isomorphism for \({GL}_2\). arXiv:1603.09218 (2016)

  7. Brochier, A.: A Kohno–Drinfeld theorem for the monodromy of cyclotomic KZ connections. Commun. Math. Phys. 311, 55–96 (2012).

    MathSciNet  Article  MATH  Google Scholar 

  8. Brochier, A.: Cyclotomic associators and finite type invariants for tangles in the solid torus. Algebr. Geom. Topol. 13, 3365–3409 (2013)

    MathSciNet  Article  Google Scholar 

  9. Bruguières, A., Virelizier, A.: The double of a Hopf monad. arXiv preprint arXiv:0812.2443 (2008)

  10. Ben-Zvi, D., Brochier, A., Jordan, D.: Integrating quantum groups over surfaces. J. Topology (2015) arXiv:1501.04652 (To appear)

  11. Ben-Zvi, D., Nadler, D.: The character theory of a complex group. arXiv preprint arXiv:0904.1247 (2009)

  12. Ben-Zvi, D., Nadler, D.: Loop spaces and representations. Duke Math. J. 162(9), 1587–1619 (2013)

    MathSciNet  Article  Google Scholar 

  13. Ben-Zvi, D., Nadler, D.: Betti geometric Langlands. In: Proceedings of Symposia in Pure Mathematics, vol. 97.2, pp. 3–41. AMS (2018)

  14. Cherednik, I.: DAHA and Verlinde algebras. In: Quantum Theory and Symmetries, pp. 53–64. World Scientific Publishing, Hackensack, NJ (2004)

  15. Cherednik, I.: Double Affine Hecke Algebras. London Mathematical Society Lecture Note Series, vol. 319. Cambridge University Press, Cambridge (2005)

    Book  Google Scholar 

  16. Chari, V., Pressley, A.: A Guide to Quantum Groups. Cambridge University Press, Cambridge (1994)

    MATH  Google Scholar 

  17. Donin, J., Kulish, P.P., Mudrov, A.I.: On a universal solution to the reflection equation. Lett. Math. Phys. 63(3), 179–194 (2003)

    MathSciNet  Article  Google Scholar 

  18. Donin, J., Mudrov, A.: Explicit equivariant quantization on coadjoint orbits of \({GL}(n, {\mathbb{C}})\). Lett. Math. Phys. 62(1), 17–32 (2002)

    MathSciNet  Article  Google Scholar 

  19. Donin, J., Mudrov, A.: Quantum coadjoint orbits of \({GL}(n)\) and generalized Verma modules. Lett. Math. Phys. 67(3), 167–184 (2004)

    MathSciNet  Article  Google Scholar 

  20. Donin, J., Mudrov, A.: Quantum groupoids and dynamical categories. J. Algebra 296(2), 348–384 (2006)

    MathSciNet  Article  Google Scholar 

  21. Douglas, C.L., Schommer-Pries, C., Snyder, N.: Dualizable tensor categories. arXiv:1312.7188 (2013)

  22. Etingof, P., Geer, N.: Monodromy of trigonometric KZ equations. Int. Math. Res. Not. IMRN 24, 15 (2007)

    MathSciNet  MATH  Google Scholar 

  23. Enriquez, B.: Quasi-reflection algebras and cyclotomic associators. Sel. Math. New Ser. 13, 391–463 (2008).

    MathSciNet  Article  MATH  Google Scholar 

  24. Frohman, C., Gelca, R.: Skein modules and the noncommutative torus. Trans. Am. Math. Soc. 352(10), 4877–4888 (2000)

    MathSciNet  Article  Google Scholar 

  25. Finkelberg, M., Ginzburg, V.: On mirabolic D-modules. Int. Math. Res. Not. 2010(15), 2947–2986 (2010)

    MathSciNet  Article  Google Scholar 

  26. Freed, D.S., Hopkins, M.J., Teleman, C.: Loop groups and twisted \({K}\)-theory III. Ann. Math. 174(2), 947–1007 (2011)

    MathSciNet  Article  Google Scholar 

  27. Fehér, L., Klimčík, C.: Self-duality of the compactified Ruijsenaars–Schneider system from quasi-Hamiltonian reduction. Nucl. Phys. B 860(3), 464–515 (2012)

    MathSciNet  Article  Google Scholar 

  28. Fehér, L., Klimčík, C.: The Ruijsenaars Self-Duality Map as a Mapping Class Symplectomorphism, pp. 423–437. Springer, Tokyo (2013)

    MATH  Google Scholar 

  29. Fehér, L., Kluck, T.: New compact forms of the trigonometric Ruijsenaars–Schneider system. Nucl. Phys. B 882, 97–127 (2014)

    MathSciNet  Article  Google Scholar 

  30. Fock, V.V., Rosly, A.A.: Poisson structure on moduli of flat connections on Riemann surfaces and the \(r\)-matrix. In: Moscow Seminar in Mathematical Physics, vol. 191 of Am. Math. Soc. Transl. Ser. 2, pp. 67–86. Am. Math. Soc., Providence, RI (1999)

  31. Francis, J.: The tangent complex and Hochschild cohomology of \({E}_n\)-rings. Compos. Math. 149(3), 430–480 (2013)

    MathSciNet  Article  Google Scholar 

  32. Fuchs, J., Schaumann, G., Schweigert, S.: A trace for bimodule categories. arXiv:1412.6968 (2014)

  33. Gaitsgory, D.: Quantum Langlands correspondence. arXiv preprint arXiv:1601.05279 (2016)

  34. Gan, W.L., Ginzburg, V.: Almost-commuting variety, D-modules, and Cherednik algebras. Int. Math. Res. Pap. (2006)

  35. Ginot, G.: Notes on factorization algebras, factorization homology and applications. In: Mathematical aspects of quantum field theories, pp. 429–552. Springer (2015)

  36. Gorsky, A., Nekrasov, N.: Relativistic Calogero–Moser model as gauged WZW theory. Nucl. Phys. B 436(3), 582–608 (1995)

    MathSciNet  Article  Google Scholar 

  37. Gunningham, S.: A generalized Springer decomposition for D-modules on a reductive Lie algebra. arXiv preprint arXiv:1510.02452 (2015)

  38. Jordan, D.: Quantized multiplicative quiver varieties. Adv. Math. 250, 420–466 (2014)

    MathSciNet  Article  Google Scholar 

  39. Kolb, S., Stokman, J.: Reflection equation algebras, coideal subalgebras, and their centres. Sel. Math. 15(4), 621–664 (2009)

    MathSciNet  Article  Google Scholar 

  40. Lurie, J.: Higher algebra.

  41. Lurie, J.: On the classification of topological field theories. Curr. Dev. Math. 2008, 129–280 (2009)

    MathSciNet  Article  Google Scholar 

  42. Nevins, T.: Mirabolic Langlands duality and the quantum Calogero–Moser system. Transform. Groups 14(4), 931–983 (2009)

    MathSciNet  Article  Google Scholar 

  43. Oblomkov, A.: Double affine Hecke algebras and Calogero–Moser spaces. Represent. Theory Am. Math. Soc. 8(10), 243–266 (2004)

    MathSciNet  Article  Google Scholar 

  44. Ruijsenaars, S., Schneider, H.: A new class of integrable systems and its relation to solitons. Ann. Phys. 170(2), 370–405 (1986)

    MathSciNet  Article  Google Scholar 

  45. Voronov, A.A.: The Swiss-cheese operad. In: Homotopy invariant algebraic structures (Baltimore, MD, 1998), vol. 239 of Contemp. Math., pp. 365–373. Am. Math. Soc., Providence, RI (1999)

  46. Varagnolo, M., Vasserot, E.: Double affine Hecke algebras at roots of unity. Represent. Theory 14, 510–600 (2010)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to David Jordan.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ben-Zvi, D., Brochier, A. & Jordan, D. Quantum character varieties and braided module categories. Sel. Math. New Ser. 24, 4711–4748 (2018).

Download citation

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • 17B37
  • 16T99